Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS San Angelo, TX

May 7, 202024 counties in Texas

NWS San Angelo, TX issued this wind advisory at May 7, 2020, 2:40 PM CDT for 24 counties in Texas. It took effect at May 8, 2020, 3:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 2:40 PM CDT (19:40 UTC)
In effect from
May 8, 2020, 3:00 AM CDT
Expired
May 8, 2020, 6:00 PM CDT
In force
15 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-627 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS74 KSJT 071940
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
240 PM CDT Thu May 7 2020

TXZ049-054-064-065-071-081200-
/O.NEW.KSJT.WI.Y.0001.200508T0800Z-200508T1700Z/
Fisher-Nolan-Sterling-Coke-Irion-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, 
ROBERT LEE, BRONTE, and MERTZON
240 PM CDT Thu May 7 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CDT FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Fisher, Nolan, Sterling, Coke and Irion Counties.

* WHEN...From 3 AM to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. In
  addition, patchy areas of blowing dust may develop, resulting 
  in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph with higher
gusts are occurring or expected. Winds this strong can knock down
tree limbs and make driving difficult, especially for high
profile vehicles. Secure loose outdoor objects.

&&

$$

TXZ076-081200-
/O.NEW.KSJT.WI.Y.0001.200508T1200Z-200508T1700Z/
Crockett-
Including the city of OZONA
240 PM CDT Thu May 7 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Crockett County.

* WHEN...From 7 AM to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph with higher
gusts are occurring or expected. Winds this strong can knock down
tree limbs and make driving difficult, especially for high
profile vehicles. Secure loose outdoor objects.

&&

$$
1 follow-up statement
925 
WWUS74 KSJT 080837
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
337 AM CDT Fri May 8 2020

TXZ066-072-073-077-078-098-099-113-114-127-128-139-140-154-155-
168>170-082300-
/O.EXB.KSJT.WI.Y.0001.000000T0000Z-200508T2300Z/
Runnels-Tom Green-Concho-Schleicher-Sutton-Haskell-Throckmorton-
Jones-Shackelford-Taylor-Callahan-Coleman-Brown-McCulloch-
San Saba-Menard-Kimble-Mason-
Including the cities of BALLINGER, WINTERS, SAN ANGELO, EDEN, 
ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON, STAMFORD, 
ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD, CROSS PLAINS, 
COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, JUNCTION, and MASON
337 AM CDT Fri May 8 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts over 45 mph expected
  at times.

* WHERE...Most of West Central Texas including Abilene, San
  Angelo, Brownwood, Brady, and Interstates 10 and 20.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. In addition, patchy areas of blowing dust may develop, 
  resulting in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can knock down tree limbs and make driving 
difficult, especially for high profile vehicles. Secure loose 
outdoor objects.

&&

$$

TXZ049-054-064-065-071-082300-
/O.EXT.KSJT.WI.Y.0001.000000T0000Z-200508T2300Z/
Fisher-Nolan-Sterling-Coke-Irion-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, 
ROBERT LEE, BRONTE, and MERTZON
337 AM CDT Fri May 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...North winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Fisher, Nolan, Sterling, Coke and Irion Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. In addition, patchy areas of blowing dust may develop, 
  resulting in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can knock down tree limbs and make driving 
difficult, especially for high profile vehicles. Secure loose 
outdoor objects.

&&

$$

TXZ076-082300-
/O.EXT.KSJT.WI.Y.0001.200508T0837Z-200508T2300Z/
Crockett-
Including the city of OZONA
337 AM CDT Fri May 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...North winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Crockett County.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can knock down tree limbs and make driving 
difficult, especially for high profile vehicles. Secure loose 
outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at May 7, 12:28 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 7, 12:28 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1228 PM CDT Thu May 7 2020

.AVIATION...
/18Z TAFS/

Gusty south winds through tonight, with mainly VFR conditions
across the area. KJCT will continue to have MVFR ceilings through
the early afternoon hours, but as temperatures warm, these clouds
are expected to quickly lift to VFR or scatter out over the next
hour or so. Gusts between 25 and 35 knots out of the south will be
common this afternoon, with the strongest winds expected at KABI
and KSJT. Isolated thunderstorms are possible late this afternoon
and evening, mainly near KSJT, KSOA, and KABI, but confidence is
not high enough in coverage of these storms to mention in the
TAFs. A strong cold front will move through the area tonight into
early Friday morning, causing winds to turn to the north, and
remain gusty at 15 to 20 knots, gusting to around 30 knots. There
may be some low clouds that move in behind the front, and have
introduced MVFR CIGs at KJCT for tomorrow morning. 20

&&

.PREV DISCUSSION... /issued 630 AM CDT Thu May 7 2020/

AVIATION...
/12Z TAFS/

MVFR CIGs will continue to expand across the Concho Valley,
Northwest Hill Country and southern Heartland through 15Z,
impacting KSOA, KJCT, KBBD and KSJT, while elsewhere VFR likely
continues. 15Z-19Z, CIGs lifting/clearing to VFR. VFR conditions
likely to continue between 19Z today and 06Z Fri, except for the
potential for isolated to scattered TSRA/SHRA north and west of a
KCOM to KSOA line which could produce local/tempo MVFR/IFR CIGs,
large hail, and strong downdraft winds. After 06Z Fri, MVFR CIGs
may develop into the I-10 corridor. Also, expect strong prevailing
surface winds from the south of around 17-25 KT with gusts of
30-35 KT after 14Z today and continuing through 06Z Fri. 06Z Fri
to 12Z Fri, a strong cold front will move down through the region,
bringing strong N winds of 20-25 KT with gusts of 30-35 KT behind
it.

PREV DISCUSSION... /issued 414 AM CDT Thu May 7 2020/

SHORT TERM...
(Today and Tonight)

Early this morning, south to southeast flow is helping to bring
some low level moisture and low clouds into the I-10 corridor.
Models indicate the clouds will expand further across the I-10
corridor and Concho Valley through sunrise, then clouds should
clear out by around the noon hour. Today will be several degrees
warmer than yesterday as the warm south flow and 850 mb thermal
ridge strengthen. Expect highs in the mid 80s to low 90s.

A surface low will develop across northeast NM today and
strengthen as it moves east into the TX Panhandle, creating a
strong surface pressure gradient between that low and and high
pressure across the northern Gulf. This will result in strong and
gusty south winds today and tonight at around 20-30 mph with gusts
of 45 mph. As the day goes on, the NNE to SSW oriented dry-line
across the Permian Basin will sharpen up. Day-time heating should
erode the capping inversion and increase instability (SB CAPE
greater than 2000 J/KG) in that region while dry-line convergence
enhances surface lift to initiate thunderstorms along that feature
by mid afternoon. Some of these storms may migrate east into the
Big Country, Concho Valley and Northern Edwards Plateau in the
late afternoon and evening, according to some hi-res models. 0-6
km bulk shear of 30-50 KT could result in potentially a few strong
to marginally severe storms. Latest SPC convective outlook shows
a Slight Risk of severe weather across Haskell/Throckmorton
counties and a Marginal Risk across the Big Country, western
Concho Valley and Crockett County. Any storms look to dissipate by
late evening.

Late tonight, a strong cold front will come down into the Big
Country and move through the I-10 corridor by sunrise Friday, with
perhaps some light showers occurring behind the front early
Friday morning. There will also be strong north winds behind the
front of around 20-30 MPH with gusts of 45 MPH. Expect lows in the
low to mid 60s.

SJH

LONG TERM...
(Friday through Next Thursday)

On Friday, the aforementioned cold front will bring a continental
airmass down from the northern Plains into western and central
Texas. This will result in high temperatures in the 70s for Friday
and Saturday. Conditions will likely be breezy for much of
Friday, as winds of 20-30 MPH with gusts to 40 MPH are expected.
Chances for rain on Friday morning will be low with this front,
and should be confined mainly to the Hill Country before drier air
moves in. Winds will be much lower on Saturday and will start
turning out of the southeast as surface high pressure exits the
region. As a result, high temperatures on Saturday were raised a
few degrees higher than Friday. Return flow will continue through
Sunday, allowing high temperatures to reach the 80s.

The longwave pattern continues to show northwest to occasionally
zonal flow aloft for most of next week with temperatures near or
slightly above normal for this time of year. Models are now
starting to indicate a somewhat unsettled pattern with increasing
chances for thunderstorms as several weak shortwaves will traverse
the southern Plains. For now, timing and location are highly
variable, so PoPs were kept to 20 percent.

SK

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  71  45  73 /  30   5   0   0
San Angelo 	 63  74  47  77 /  20  10   5   0
Junction 	 65  74  49  75 /   5  10  10   5
Brownwood 	 64  74  45  74 /  30   5   0   0
Sweetwater 	 60  71  46  74 /  20   5   0   0
Ozona      	 64  74  49  76 /  20  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 7, 3:32 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
332 AM CDT Thu May 7 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
332 AM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Strong to Severe thunderstorms will be possible north and west of
a Clyde to Sweetwater to Ozona line late this afternoon and
evening. Large hail and damaging winds will be the main hazards
with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions are possible Friday across the
western Big Country, Concho Valley, Northern Edwards Plateau and
northern Heartland regions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
Please relay any information about observed weather to the NWS
while following all local, state and CDC guidelines.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:56 PM CDTSpecial Weather StatementSJTUpton34 min
May 7, 6:12 PM CDTSpecial Weather StatementSJTFisher33 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.